Author(s): Chen CY, Wang FL, Lin CC
Abstract Share this page
Abstract BACKGROUND: Hydroxychloroquine (HCQ) is used for treatment of lupus erythematosus. The cardiac toxicity of HCQ has focused primarily on acute intoxication. We report a case of chronic use of HCQ associated with torsade de pointes. CASE REPORT: A 67-year-old female presented with acquired long QT interval syndrome with a refractory ventricular arrhythmia. She was receiving chronic therapeutic doses of HCQ for the treatment of lupus erythematosus. Torsades de pointes was diagnosed in the Emergency Department (ED). After excluding other causes of long QT syndrome, the HCQ was suspected as the cause of her ventricular tachycardia. After discontinuing the HCQ, the QT interval was shorter and the patient recovered after treatment with lidocaine and isoproterenol. CONCLUSION: The chronic use of HCQ for rheumatic diseases, or as an anti-malarial drug, should be balanced against the risk of developing potentially lethal cardiac arrhythmias.
This article was published in Clin Toxicol (Phila)
and referenced in Rheumatology: Current Research